Kentucky, 2019

Flooding in Kentucky, February 20, 2019

February 20, 2019 · NWS PAH · 11 events in 11 counties and zones

A warm front moved slowly northward from the Gulf Coast states on the night of the 19th, reaching the lower Ohio Valley on the morning of the 20th. This warm front brought the third widespread heavy rainfall event so far in February.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A warm front moved slowly northward from the Gulf Coast states on the night of the 19th, reaching the lower Ohio Valley on the morning of the 20th. This warm front brought the third widespread heavy rainfall event so far in February. Rainfall totals over a 24-hour period were from 2 to 3 inches in much of western Kentucky, with locally up to 3.5 inches west of Kentucky Lake. This rainfall fell on moist ground, causing many creeks and smaller rivers to flood. The flooding was exacerbated by very high levels on the Ohio and Mississippi Rivers, which caused tributary rivers and creeks to back up into western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 19, 11:53 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 19, 11:53 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1153 PM CST Tue Feb 19 2019

.UPDATE...
Issued at 1153 PM CST Tue Feb 19 2019

Updated aviation discussion for 06Z TAFs.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 112 PM CST Tue Feb 19 2019

The Flash Flood watch will be maintained as is. There is still
variance in the models. The HREF (ARW/NMM) and WPC suggest best
QPF and efficiency over west KY in the same general area
previously advertised. However, the HRRR/NAM/CMCreg/GFS and EC
suggest a continued westward shift, most notably 00z-06z. We have
adjusted our QPF to model consensus, with higher amounts a bit
west of WPC. 06z-12z we are more in line across the board. The end
result is still 1.5-2" close to the Ohio River, to 2.5 to 3" from
the LBL area east to KHOP. Convective element still in play, as
Computed LI's from 750mb continue to show elevated instability.
Still marginal on the flash aspect. Isolated problems possible,
with areal flooding a concern as well.

The wintry element is still in play across portions of SEMO,
southern IL and southwest IN this evening. A wintry mix initially
driven by diabatic processes will transition to some wet snowfall,
at times mixed with rain before changing to all rain by midnight
as warm air in the boundary layer heads north. Still looking at
temps 32-34F at the surface. So again, generally 1 inch or less on
mainly grassy and elevated surfaces. Isolated slick spots on area
roads if the snow falls hard enough for a short time. There may
be one or two spots up along I-64 that tick just above 1". Will
continue with the Special Weather Statement approach as we remain
below Advisory levels.

The overall synoptics are the same. A s/wv lifting NE across the
area tonight as the parent trof over the middle of the country
lifts northeast and ends up over the Great Lakes and Upper Midwest
by 00z Thursday. Rain and isolated thunderstorm chances will
continue Wednesday over mainly our east (of I-57 to the MO
Bootheel region). We should be dry all areas by the end of the day
Wednesday, though some low clouds and drizzle may persist behind
the main precip.

Thursday should be dry, then Thursday night mid level energy and
low trop WAA should result in precipitation to our south, that
will lift into the southern 1/2 of our area. Looks like mainly
rain at this time. Will monitor to see if there is a mixed element
at onset. Should be minor.

.LONG TERM...(Friday through Tuesday)
Issued at 112 PM CST Tue Feb 19 2019

Confidence in extended continues to increase as models increase in
continuity.

The southwesterly flow aloft will persist into the early part of the
extended. This will facilitate a warm push or warm front lifting
into the region. This will bring a chance of rain back to the area
at least in the southern portions Friday.

By Saturday the front will be well into the region with the
associated surface low lifting out of the southwest and into the
region. This will be supported by an upper level low that becomes
vertically stacked as it moves into the lower Ohio Valley. This
often results in a longer residence time over the area. This will
bring the best chance of thunderstorms to the region. In fact by
Saturday the high temperatures will be in the 60s over most of the
area. This alone is enough to heighten the expectation of strong
to severe weather for this time of year. There will be a
significant low level inversion Saturday morning which should help
keep convection elevated. However by afternoon this low level
inversion becomes so shallow its almost non existent. In addition
the severe parameters continue to rise. with LI's at the surface
reaching negative one with elevated LI's to negative 4. Surface
based CAPE's reach over 200 even with the extremely shallow
inversion. We also have K index values exceeding 30 and Showalters
well into the negative range. There could be a few hours of no
inversion in the afternoon allowing convection to be surface
based. Winds will be fairly unidirectional but we have 40 knots of
wind 500 feet above the surface and 50 knots below a thousand
feet. We also have 90s knots at 10k feet and increasing with
altitude. So there will be a great deal of speed shear Saturday.
To add to the chance of severe both the ECMWF and GFS have
significant tornado parameters (STP) ranging from 1 to 3.5.
Greater than one is favorable for tornado development. The severe
threat has even made into SPC's day five outlook which is rare to
say the least.

On top of that we have the persistent flooding threat. Area
rivers are already flooding with scores of closed roads due to
flooding. We will have PW's between 1 and 2 inches across the FA
with the highest in the south. So flooding will also be a threat
this weekend. Current models are advertising an additional 1.5 to
nearly 3 inches storm total for this weekend event. By Sunday a
cold front will move through bringing much drier weather and near
normal temperatures.

&&

.AVIATION...
Issued at 1153 PM CST Tue Feb 19 2019

Rain will continue overnight with prevailing MVFR/IFR conditions.
Rumbles of thunder will also remain possible, which will increase
associated rainfall rates. Even though the bulk of the heavier
rain should be over by daybreak or shortly thereafter, scattered
light showers or drizzle should continue through much of the
morning. Visibilities should gradually improve by midday, but it
will likely take until afternoon before ceilings improve from IFR
to MVFR category. Slow clearing is expected by late afternoon and
evening. Easterly winds tonight will veer south to southwesterly
through Wednesday with frontal passage.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Flash Flood Watch through Wednesday afternoon for MOZ112-114.

IN...None.
KY...Flash Flood Watch through Wednesday afternoon for KYZ001>022.

&&
Hazardous weather outlook, Feb 19, 1:16 PM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
116 PM CST Tue Feb 19 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
116 PM CST Tue Feb 19 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

A Flash Flood Watch remains in effect tonight for west Kentucky and
southeast Missouri near the bootheel region. Areal flooding and
isolated instances of flash flooding will be possible.

There continues to be a chance of a light wintry mix then wet snow
as precipitation surges north across the area late today and this
evening. From portions of southeast Missouri into southern Illinois
and southwest Indiana, a minor accumulation of up to 1 inch or so
cannot be ruled out on grassy and elevated surfaces. Road conditions
for the most part should be fine, though isolated slick spots cannot
be ruled out.

Minor to moderate flooding continues on most area rivers. Refer to
the flood warnings and statements for detailed information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Flash Flood Watch remains in effect over far southeast Missouri
and western Kentucky through the day Wednesday, with storm total
rainfall from one and a half to to near three inches projected.
Refer to the Watch for additional details.

There is another chance for heavy rainfall late in the work week
and over the weekend. Additionally, the Storm Prediction Center
indicates a risk for strong to possibly severe storms Saturday.

Minor to moderate flooding remains forecast on most area rivers,
and the combined additional effects of these two rounds of rainfall
will only serve to aggravate existing flood issues. Refer to the
flood warnings, flood statements, and the Hydrological Outlook,
for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of precipitation and its impacts this week are
appreciated.

In the hours before

Special weather statement, Feb 19, 9:18 PM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
918 PM CST Tue Feb 19 2019

ILZ075>078-080>091-INZ081-082-085>088-KYZ014-018-019-MOZ076-086-
087-100-107-200800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-
HENDERSON-DAVIESS-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-
CARTER-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, FORT BRANCH,
PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT,
MORGANFIELD, HENDERSON, OWENSBORO, PERRYVILLE, MARBLE HILL,
CAPE GIRARDEAU, JACKSON, PIEDMONT, AND VAN BUREN
918 PM CST Tue Feb 19 2019

...Wintry Precipitation Occurring this Evening...

A mixture of rain, freezing rain, sleet and even a touch of wet
snow is expected into the overnight hours over portions of
southeast Missouri, southern Illinois, southwest Indiana and far
northwest Kentucky. Surface temperatures are running right at, or
slightly above, the freezing mark. These readings should remain
fairly steady through around midnight, then begin a very slow rise
late night.

With temperatures so close to freezing, some icy patches could
develop on roadways, especially untreated roadways and elevated
roads such as bridges and overpasses. Motorists should slow down
and exercise caution, as any icy patches could be very difficult
to see.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Hickman

When
February 20, 1:36 AM CST to 3:00 PM CST
Where
Hickman County, 2 mi E of Clinton to 2 mi S of New Cypress
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.670, -88.944

Two vehicles were stalled in floodwaters at a railroad underpass in Clinton. Multiple highways were covered by water around the county, especially near flood-prone creeks.

Flood, McCracken

When
February 20, 2:42 AM CST to 3:00 PM CST
Where
McCracken County, 2 mi W of Paducah to 2 mi SW of Paducah
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
37.080, -88.666

During the height of the heavy rainfall, a couple of flood-prone intersections were flooded in Paducah. Following the heavy rain, creeks remained out of their banks. A few state roads near these flood-prone creeks were closed. These roads included Routes 994 and 1014 at Champion Creek and Route 339 at Mayfield Creek.

Flood, Carlisle

When
February 20, 2:47 AM CST to 3:00 PM CST
Where
Carlisle County, Arlington to Milburn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -89.020

Several roads were flooded around the county, mainly in flood-prone areas and near creeks. Water was over Highway 80 just west of U.S. 51 in Arlington.

Flood, Henderson

When
February 20, 5:47 AM CST to 8:00 AM CST
Where
Henderson County, 0.85 mi SSE of Henderson to 0.75 mi SE of Henderson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.819, -87.572

A street intersection on the south side of Henderson was closed by flooding.

Flood, Webster

When
February 20, 6:00 AM CST to 3:00 PM CST
Where
Webster County, 1.36 mi SSW of Blackford to Blackford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.431, -87.959

The Tradewater River flooded large areas of fields and woodlands, along with some state roads including Highway 120.

Flood, Hopkins

When
February 20, 6:00 AM CST to 8:00 PM CST
Where
Hopkins County, Ashbyburg to 0.45 mi SSW of Ashbyburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.530, -87.370

Flooding of the Pond River affected roads near Ashbyburg.

Flood, Trigg

When
February 20, 7:12 AM CST to 11:00 AM CST
Where
Trigg County, 2.65 mi SE of Cadiz to 1.74 mi SE of Cadiz
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.840, -87.790

Southeast of Cadiz, a bridge was closed over the Little River. The bridge was located just off Highway 272 on Glenwood Mill Road.

Flood, Crittenden

When
February 20, 10:13 AM CST to 3:00 PM CST
Where
Crittenden County, 1.52 mi E of Casad to 0.56 mi ESE of Levias
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.448, -88.142

Numerous roads were flooded across the county.

Flood, McLean

When
February 20, 10:13 AM CST to 3:00 PM CST
Where
McLean County, Livermore to Glenville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.480, -87.130

Numerous roads were flooded across the county.

Flood, Lyon

When
February 20, 10:22 AM CST to 3:00 PM CST
Where
Lyon County, Kuttawa to 2.23 mi N of Eddyville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.070, -88.120

Several road closures were in place around the county because of flooding.

Flood, Fulton

When
February 20, 12:00 PM CST to 6:00 PM CST
Where
Fulton County, 1.11 mi W of Hickman to 2 mi WSW of Hickman
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.570, -89.200

A mudslide resulting from heavy rainfall and flooding compromised a building at a church campus in Hickman. One unoccupied building was damaged. The mayor declared a State of Emergency.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802927, 802928, 802925, 802929, 802938, 802939, 802931, 802934, 802936, 802933, 802940.